Alert archive / Pennsylvania / Flash Flood Warnings in 2010

Flash Flood Warning 19, NWS Pittsburgh, PA

July 13, 2010Indiana County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 13, 2010, 10:21 PM EDT for Indiana County, Westmoreland County, Pennsylvania. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2010, 10:21 PM EDT (02:21 UTC)
Expired
Jul 14, 2010, 12:32 AM EDT
In force
2 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Indiana County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 80 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 2.4 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2010-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2010-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
260 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 10:18 PM EDT, 3 minutes earlier.

Area forecast discussion, Jul 13, 10:18 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1018 PM EDT TUE JUL 13 2010

.SYNOPSIS...
A FRONTAL BOUNDARY WILL CROSS THE AREA TONIGHT. HIGH PRESSURE
WILL BUILD ACROSS THE AREA WEDNESDAY AND THURSDAY FOR DRY AND WARM
CONDITIONS. A COLD FRONT WILL CROSS THE AREA FRIDAY...LINGERING
INTO THE WEEKEND...WITH CHANCES OF SHOWERS AND THUNDERSTORMS
RETURNING.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AREAL COVERAGE OF THE SHOWERS AND STORMS WILL DECREASE INTO THE
OVERNIGHT HOURS...AS THE BOUNDARY MOVES THROUGH. THE CIRCULATION
ASSOCIATED WITH THE BOUNDARY COULD BE SEEN IN THE WATER VAPOR
IMAGERY OVER NORTHERN WEST VIRGINIA AT 02Z.

WITH CONTINUED BANDING SEEN IN RADAR...IN ADDITION TO RAINFALL
WHICH ALREADY OCCURRED...FLOODING IS POSSIBLE. THEREFORE...HAVE
ISSUED FFA.

RESIDUAL ISOLATED SHWRS ON THE RIDGES WILL END BY MID MORNING WED
AS HIGH PRESSURE BUILDS IN. OTHER THAN FOR SOME MORNING
FOG...DECREASING CLOUDS WILL PREVAIL WITH HIGHS WEDNESDAY IN THE
MID 80S.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
LOW AMPLITUDE RIDGING WILL PROVIDE FOR DRY CONDITIONS FOR WEDNESDAY
NIGHT AND THURSDAY. CLOUDS WILL INCREASE THURSDAY NIGHT AS THE NEXT
FRONTAL SYSTEM IS PROGGED TO APPROACH...WITH THAT SYSTEM PROVIDING
FOR THE NEXT CHANCE OF SHWRS/TSTMS FRIDAY. GIVEN TIMING DIFFERENCES
BETWEEN THE QUICKER NCEP MODEL SUITE AND THE SOMEWHAT SLOWER
ECMWF...WILL KEEP POPS CHANCE FOR NOW. ABOVE NORMAL TEMPERATURES
WILL CONTINUE...WITH A FEW LOWER 90S PSBL THURSDAY...ESPECIALLY
ACROSS EASTERN OHIO.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
12Z GFS/00Z ECMWF IN GOOD AGREEMENT THAT COLD FRONT WILL STILL BE
ACROSS THE CWA FRIDAY NIGHT...AND HAVE RAISED POPS TO HIGH CHANCE.
FRONT MAY ACTUALLY STALL A BIT SOUTH OF I-70 FOR SATURDAY...WITH THE
FRONT FINALLY DROPPING OUT OF THE CWA SATURDAY NIGHT. SUNDAY IS
CURRENTLY THE ONLY COMPLETELY DRY DAY IN THE FORECAST...AS ANOTHER
FRONT IS EXPECTED TO PASS THROUGH SUNDAY NIGHT INTO MONDAY.
NCEP/CANADIAN MODELS DEPICT A DRY FRONTAL PASSAGE...WHILE THE ECMWF
SHOWS A LINE OF SHOWERS. WILL KEEP A SLIGHT CHANCE OF THUNDERSTORMS
IN THE FORECAST IN CASE THE LATTER SCENARIO DEVELOPS. WEAK HIGH
PRESSURE IS THEN EXPECTED FOR TUESDAY...WITH A POSSIBILITY OF
CONVECTION STILL NOT COMPLETELY RULED OUT.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
SCATTERED CONVECTION EMBEDDED IN THE RAIN. WILL KEEP TSRA IN TERMINALS
NEAR CURRENT CONVECTION. RAIN SHIELD IS EXPECTED TO MOVE EAST OF
THE AREA JUST AFTER MIDNIGHT. SOME MID CLOUDS HANG AROUND THEN
CLEARING TOWARD MORNING. ONCE CLEARING BEGINS...LIGHT WINDS AND
AN INVERSION WILL LIKELY ALLOW FOR REDUCTION OF VISIBILITIES.
CONTINUED 1-2SM IN THE EARLY MORNING FOR SEVERAL TERMINALS.

HIGH PRESSURE WILL BRING IN A DRIER AIR MASS FOR WEDNESDAY AFTERNOON
AND THURSDAY. A COLD FRONT APPROACHING FROM THE WEST WILL BRING A
CHANCE FOR RESTRICTIONS LATE THURSDAY NIGHT THROUGH FRIDAY
NIGHT...AND POSSIBLY INTO SATURDAY. HIGH PRESSURE IS THEN EXPECTED TO
RETURN FOR SUNDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH UNTIL 3 AM EDT WEDNESDAY FOR MDZ001.
OH...FLASH FLOOD WATCH UNTIL 3 AM EDT WEDNESDAY FOR OHZ039-040-
     048>050-057>059-068-069.
PA...FLASH FLOOD WATCH UNTIL 3 AM EDT WEDNESDAY FOR PAZ016-021>023-
     029>032.
WV...FLASH FLOOD WATCH UNTIL 3 AM EDT WEDNESDAY FOR WVZ001>004-012-
     021>023-041.

&&
Hazardous weather outlook, Jul 13, 3:42 AM EDT, 18 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
342 AM EDT TUE JUL 13 2010

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-140745-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
342 AM EDT TUE JUL 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL RETURN TO THE AREA THIS
AFTERNOON AND CONTINUE INTO THE EVENING. A FEW OF THE STORMS WILL
HAVE LOCALLY HEAVY RAINFALL. IF MULTIPLE STORMS MOVE OVER THE SAME
LOCATIONS...THIS MAY LEAD TO LOCALIZED FLOODING ALONG SMALL
STREAMS AND IN AREAS OF POOR DRAINAGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 13, 6:40 PM EDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
640 PM EDT TUE JUL 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      MORGANTOWN              39.64N 79.95W
07/13/2010                   MONONGALIA         WV   EMERGENCY MNGR

            4 FEET OF WATER ON PATTESON DRIVE IN DOWNTOWN MORGANTOWN.

0630 PM     FLASH FLOOD      BROOKHAVEN              39.61N 79.88W
07/13/2010                   MONONGALIA         WV   EMERGENCY MNGR

            WIDESPREAD FLOODING IS OCCURING. NUMEROUS ROADS CLOSED

0630 PM     FLASH FLOOD      WESTOVER                39.64N 79.98W
07/13/2010                   MONONGALIA         WV   EMERGENCY MNGR

            WIDESPREAD FLOODING IS OCCURING. NUMEROUS ROADS CLOSED.

0630 PM     FLASH FLOOD      STAR CITY               39.66N 79.99W
07/13/2010                   MONONGALIA         WV   EMERGENCY MNGR

            WIDESPREAD FLOODING IS OCCURING. NUMEROUS ROADS CLOSED.

&&

ASMITH
Special weather statement, Jul 13, 7:12 PM EDT, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
712 PM EDT TUE JUL 13 2010

PAZ009-140015-
FOREST PA-
712 PM EDT TUE JUL 13 2010

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
FOREST...

AT 708 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER BYROMTOWN...OR ABOUT 5 MILES
NORTHEAST OF MARIENVILLE...MOVING NORTHEAST AT 5 MPH. THESE STORMS
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH...IN ADDITION TO A
BRIEF PERIOD OF HEAVY RAINFALL. SOME PONDING OF WATER IN LOW LYING
AREAS WILL BE POSSIBLE.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  MARIENVILLE...        LYNCH...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

&&

LAT...LON 4162 7895 4144 7895 4143 7896 4144 7899
      4144 7906 4142 7907 4141 7908 4152 7925
      4164 7913 4163 7896
Local storm report, Jul 13, 7:21 PM EDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
721 PM EDT TUE JUL 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HEAVY RAIN       DOVER                   40.53N 81.48W
07/13/2010  U0.00 INCH       TUSCARAWAS         OH   PUBLIC

            STANDING WATER ON ROADS OR POOR DRAINAGE AREAS.

&&

ASMITH
Special weather statement, Jul 13, 8:11 PM EDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
811 PM EDT TUE JUL 13 2010

PAZ009-015-016-140100-
CLARION PA-FOREST PA-JEFFERSON PA-
811 PM EDT TUE JUL 13 2010

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
JEFFERSON...FOREST AND CLARION...

AT 807 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES SOUTHWEST OF GILFOYLE...OR
ABOUT 4 MILES WEST OF REDCLYFFE...WHICH ARE NEARLY STATIONARY.
THESE STORMS WILL BE CAPABLE OF PRODUCING A PERIOD OF HEAVY
RAINFALL...WHICH COULD CAUSE PONDING OF WATER IN LOW LYING AREAS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  REDCLYFFE...          MARIENVILLE...        LYNCH...
  KELLETTVILLE...       BALLTOWN...           FRYBURG...
  COOK FOREST STATE PARK...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4162 7895 4145 7895 4143 7897 4144 7899
      4144 7907 4142 7907 4141 7908 4136 7909
      4135 7905 4120 7922 4135 7948 4164 7920
      4163 7898
Local storm report, Jul 13, 8:23 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
823 PM EDT TUE JUL 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FLASH FLOOD      BROOKHAVEN              39.61N 79.88W
07/13/2010                   MONONGALIA         WV   EMERGENCY MNGR

            WOMAN RESCUED FROM HER VEHICLE ON WHITE AVE BRIDGE AS IT
            WAS FLOODED BY DECKERS CREEK. DECKERS CREEK OUT OF BANKS.

0745 PM     FLASH FLOOD      BROOKHAVEN              39.61N 79.88W
07/13/2010                   MONONGALIA         WV   EMERGENCY MNGR

            NUMEROUS ROADS CLOSED AND BASEMENTS FLOODED. TREES INTO
            HOMES.

0745 PM     FLASH FLOOD      MORGANTOWN              39.64N 79.95W
07/13/2010                   MONONGALIA         WV   EMERGENCY MNGR

            2 FEET OF WATER IN EQUIPMENT ROOM OF BUILDING ON WEST
            VIRGINIA UNIVERSITY CAMPUS.

&&

ASMITH
Local storm report, Jul 13, 10:04 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1004 PM EDT TUE JUL 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     FLASH FLOOD      MOUNDSVILLE             39.92N 80.74W
07/13/2010                   MARSHALL           WV   LAW ENFORCEMENT

            STREETS FLOODED IN THE CITY OF MOUNDSVILLE

&&

ASMITH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 8:11 PM EDTSpecial Weather StatementPBZForest49 min
Jul 13, 10:08 PM EDTFlash Flood WatchPBZAllegheny, Armstrong, Greene, Jefferson, Washington5 hr
Jul 13, 10:12 PM EDTFlash Flood WarningPBZAllegheny, Washington, Westmoreland3 hr
Jul 13, 11:26 PM EDTAreal Flood AdvisoryPBZWestmoreland3 hr
Jul 13, 9:31 PM EDTFlash Flood WarningPBZBelmont, Monroe3 hr
Jul 13, 10:50 PM EDTAreal Flood AdvisoryPBZCarroll, Coshocton, Guernsey, Harrison, Tuscarawas3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.